advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Canada:

My eight year old had a virus and was on prednisolone. On day two, he got very hungry; on day three, very thirsty, peeing, etc. I checked his sugar by a meter and it was 10.9 mmol/L [196 mg/dl]. The next morning, it was 4.7 mmol/L [85 mg/dl] fasting. At night, two hours after a meal, it was 14.4 mmol/L [259 mg/dl]. The pediatrician said to wait a week, then test it. We did and are waiting for the results. Once off the prednisolone, his sugars, mainly two hours after meals, range from 6.7 mmol/L [121 mg/dl] to 9.0 mmol/L [162 mg/dl] and his symptoms, while there, are less prominent. I checked him once a day. I'm hoping things turn out fine, but wonder if there are any cautions/red flags here that require follow-up. I'm expecting a normal fasting glucose, a mildly elevated postprandial and a high normal A1c (since I expect recent onset).

Secondly, I also checked his little brother fasting, just because, and he was 7.4 mmol/L [133 mg/dl] fasting. I'm not alarmed, but he hasn't been gaining weight this past year and is complaining of headaches. He's almost four. Does the fact that there are two of them with mild elevations change my approach in any way?

There is a strong history of type 2 in the family.

Answer:

Are you testing correctly? It might be useful to look for diabetes antibodies in both boys. These are ICA, GAD, IAA, etc. Steroids can raise glucose. I don't know how many since most don't test. The real red flag is 7.0 mmol/L [126 mg/dl] on two occasions at the laboratory or 11.0 mmol/L [198 mg/dl] with symptoms, again, at the laboratory.

LD

DTQ-20070211170837
Original posting 15 Feb 2007
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.